Illinois, 2001

Hail in Illinois, April 6, 2001

April 6, 2001 · NWS LOT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 6, 2:20 AM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Apr 6, 2:20 AM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 AM CDT FRI APR 6 2001

WARM FRONT SPLITS THE CHICAGO AREA THIS MORNING. TEMPERATURES AT
KLOT HAVE CLIMBED TO THE MID 60S WHILE REMAINING IN THE MID 50S
ALONG IL-WI STATE LINE. THUNDERSTORMS DEVELOPED SHORTLY AFTER 06Z
ALONG THE WARM FRONT AND HAVE NOW JUST ABOUT FINISHED PASSAGE
THROUGH CHICAGO AREA.

SURFACE ANALYSIS PUTS WEAK LOW OVER CENTRAL LAKE MICHIGAN WITH
MODELS MOVING IT INTO THE LOWER PENINSULA THIS MORNING. THIS SHOULD
ALLOW THE WARM FRONT TO DRIFT BACK SOUTH -- AT LEAST ACROSS THE
NORTHERN HALF/TWO-THIRDS OF THE FORECAST AREA.

THE FRONT WILL SERVE AS A FOCUS FOR ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY TONIGHT AS THE UPPER LOW OVER BAJA MOVES ONTO
THE CENTRAL PLAINS.

BY SATURDAY THE UPPER LOW CLOSES OFF OVER THE EASTERN DAKOTAS WITH A
DEEPENING SURFACE LOW STACKED BENEATH IT. WITH A STRONG GRADIENT
SURFACE WINDS SHOULD BE RATHER BRISK WITH SPEEDS AT LEAST 25 MPH.

TEMPERATURES TODAY WILL BE TRICKY AS THE WARM FRONT WIGGLES ACROSS
THE AREA. MAX TEMPERATURES IN THE NORTHERN/CENTRAL PORTIONS OF THE
AREA SHOULD OCCUR THIS MORNING THEN FALL BACK TO THE 50S AS THE
FRONT MOVES SOUTH. AS THE UPPER LOW DEVELOPS AND MOVES EAST THE
FRONT WILL MOVE BACK NORTH AGAIN PLACING THE AREA WELL WITHIN THE
WARM SECTOR SATURDAY AND PUSHING MAXS TO/INTO THE 70S. GIVEN THE
LOCATION AND MOVEMENT OF THE SURFACE LOW (ON SUNDAY IT LOOKS LIKE
WARM TEMPERATURES WILL LINGER AT LEAST FOR ANOTHER DAY.

.CHI...NONE.

SOMREK

In the hours before

Special weather statement, Apr 6, 11:31 AM CST, 1 hour 14 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
071100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1230 PM CDT/EST FRI APR 6 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

A SEVERE THUNDERSTORM IS IN EFFECT UNTIL 600 PM CDT FOR PARTS OF
NORTHEAST ILLINOIS AND NORTHWEST INDIANA AND INCLUDES LASALLE...
GRUNDY...KANKAKEE ON SOUTH IN ILLINOIS AND NEWTON...JASPER...AND
BENTON COUNTIES IN NORTHWEST INDIANA.  A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS
AFTERNOON AND TONIGHT. THE SEVERE CHARACTERISTICS WITH THESE STORMS
ARE LIKELY TO BE LARGE HAIL AND STRONG WINDS.

A WARM FRONT ACROSS NORTHERN ILLINOIS AND INDIANA LAYS NEARLY
STATIONARY WITH NORTH TO NORTHEAST WINDS TO THE NORTH OF THE FRONT
AND WARM HUMID AIR ALONG AND SOUTH OF IT. THERE COULD BE SOME
THUNDERSTORM DEVELOPMENT NORTH OF THE FRONT BUT THERE IS ONLY A
SLIGHT CHANCE THAT ANY OF THESE STORMS COULD BECOME SEVERE THIS
AFTERNOON OR TONIGHT.

A DEVELOPING LOW IN THE PLAINS TONIGHT WILL HELP PUSH THIS FRONT
NORTH OF ILLINOIS AND INDIANA AND ELIMINATE THE CHANCE OF
THUNDERSTORMS ON SATURDAY. HOWEVER STRONG SOUTH WINDS THAT PUSH THIS
FRONT TO THE NORTH WILL INCREASE ENOUGH THAT A WIND ADVISORY IS
BEING CONSIDERED FOR SATURDAY. AN ADVISORY IS ISSUED FOR SUSTAINED
WINDS OF 30 MPH OR MORE OR FOR GUSTS OF 45 MPH OR MORE. WIND SPEEDS
ARE LIKELY TO APPROACH THESE VALUES ON SATURDAY INTO SATURDAY
EVENING... BUT SHOULD SUBSIDE OVERNIGHT SATURDAY NIGHT. HOWEVER
WINDY CONDITIONS SHOULD REMAIN THROUGH SUNDAY AS WELL BUT BELOW
ADVISORY CRITERIA.

RLB

Special weather statement, Apr 6, 12:10 PM CST, 35 minutes before
ILZ019-021-061910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
110 PM CDT FRI APR 6 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR LASALLE AND GRUNDY
COUNTIES...

THE AREA OF STORMS HAS CLEARED LASALLE AND GRUNDY COUNTIES AND THUS
THEY HAVE BEEN REMOVED FROM THE SEVERE THUNDERSTORM WATCH AREA. THE
STORMS CONTINUE TO MARCH TO THE EAST AND FURTHER COUNTIES WILL BE
CLEARED AS THE AFTERNOON PROGRESSES.

BRUMER

The radar

The Lincoln radar (KILX), 97 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ford

When
April 6, 12:45 PM CST
Where
Ford County, Elliott
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -88.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240581.